Two years ago, I flew from Sydney to San Francisco, a 14 hour flight, in a middle seat in coach. I took a sleeping pill to try to beat jet leg. I slept for about 4 hours, awoke for a minute, and then went back to sleep for another 4 or 5 hours, so I was asleep for about 9 hours total.
When I got up to walk around, I noticed a sharp pain in my right calf. I thought it might be a cramp from sitting so long, so I stretched it out. I had read about deep vein thrombosis (DVT), so the possibility of it crossed my mind.
I had another 6-hour flight to New York, where I lived at the time, so I tried to keep my legs moving during that flight. The next day I mentioned to my family that my legs hurt a lot, the right one in particular, but I thought I was just overtired. A client was expecting me in Boston the next day for a big project and I went by train because a snowstorm caused cancellation of all flights.
I was working with a biotechnology company and mentioned my leg pain. I still thought I was overtired, but my legs hurt so much the next morning that I could barely walk. I went to work and my client talked to the Chief Medical Officer who said we should go to the ER. I was seen immediately and sent for an ultrasound of both legs. A large clot was found in my right upper calf that extended behind my knee.
I was started on low molecular weight heparin and warfarin and kept in the hospital overnight. I was discharged with instructions to give myself low molecular weight heparin shots twice a day, 12 hours apart, and to take the prescribed dose of warfarin and see my primary care doctor 2 days later to find out my INR level.
I was on a really important project for my client in Boston, so for the next 4 weeks I took the train from New York to Boston each Monday and returned to New York on Thursday so that my INR could be checked. My internist wanted to monitor my INR frequently in the beginning to make sure I was taking the right dose of warfarin. At the time of the diagnosis, the possible causes of my DVT included taking oral birth control pills which increase risk for clots, and sitting still for too long on the airplane. I was told to stop taking the birth control pills, and I will never take them again.
During my treatment I sometimes had to give myself low molecular weight heparin shots on the train because of my travel schedule. I was on these injections for a month and warfarin for 6 months. I had an ultrasound of my leg every 3 months while on treatment and every 6 months for the year following treatment. Blood testing after treatment determined that I have a genetic blood clotting disorder known as prothrombin gene mutation that makes me more susceptible to clots than the average person.
I am always waiting for another clot to happen because I realize clots can recur, and I have a clotting disorder. I love to travel, so I do not let my fear stop me. I wear compression stockings and get up every 1-2 hours to move around when I travel. I take low molecular weight heparin before a long flight. However, I am still constantly in fear that another clot will develop. Any time I have any leg pain I think it is a clot. It seems it is just a matter of when, not if. I’ve gone to the ER a couple of times for false alarms because I would rather be safe than sorry. I’m always relieved when I don’t have one, but I still worry about whether another clot will come and whether I will recognize it.
My doctors said if I get another clot I will need to take warfarin for life. I’m 30 now, and I want to have children, yet I know that warfarin is dangerous to the fetus (baby) in the first six weeks of pregnancy, so I will likely be put on low molecular weight heparin during pregnancy to prevent any clots.
As much as I don’t want to be on anticoagulant therapy for life, sometimes I think it would be easier to get that second clot over with and just be on blood thinners for life. However, anticoagulant therapy has its own set of risks. Either way, I have to live with this. And I don’t plan to stop traveling, though I’m sure my loved ones wish I would. I want to live my life. So I take the necessary precautions and listen to my body.
Many people think this won’t happen to them. I urge everyone to keep their legs active on airplanes. Get up and walk around as often as you can. Do exercises in your seat such as heel toe flexing and pointing if you can’t get up. And try to avoid sleeping pills on long flights. Although a long sleep may be restful, it prevents movement, causing the blood to pool in the legs rather than flow. Instead give yourself time to recover when you land. If you think you have a clot, go to the ER. No one will think you are overreacting.